Contact A Lawyer
Have A Potential Case Reviewed By An Attorney
As flu season ramps up, federal health officials are warning doctors that cases of what appear to be the flu may actually be caused by vaping lung injuries.
The U.S. Centers for Disease Control and Prevention (CDC) issued new guidance in the Morbidity and Mortality Weekly Report on November 19, indicating that doctors should ask patients presenting with signs of the flu if they vape, due to similar symptoms linked to EVALI (e-cigarette, or vaping, product use-associated lung injury), which has been identified in nearly 2,200 cases nationwide in recent months.
Officials indicate vaping lung injuries have been reported in 49 states, as well as cases in the District of Columbia, Puerto Rico, and the U.S. Virgin Islands, impacting citizens throughout the United States, except for Alaska. In addition, the CDC has confirmed at least 42 vaping deaths due to EVALI complications, which have occurred in 24 states and D.C.
While the exact cause of the e-cigarette illnesses are still being investigated, the CDC indicates that there are concerns doctors may miss symptoms of vaping lung injury as the flu season begins, since many patients present to emergency rooms and urgent care facilities with signs of respiratory illness.
The CDC is calling for health care providers to ask patients about their symptoms and use of e-cigarettes, and to evaluate patients they suspect of having vaping lung injuries through previously published recommendations. However, the agency strongly suggests doctors follow through with influenza testing.
The guidance notes that not all patients with an e-cigarette lung injury will need hospitalization. Many can be managed on an outpatient basis if their blood oxygen levels are normal and they have no signs of respiratory distress or health conditions which could affect lung capacity.
Doctors should consider the use of corticosteroids, but caution was urged, since the drugs can worsen respiratory infections.
In addition, the CDC recommends doctors suggest behavioral counseling and other treatment strategies to patients to help discontinue vaping. The CDC also urges doctors to emphasize the importance of receiving a yearly flu shot to all patients.
CDC Investigating Presence of Vitamin E Acetate As Possible Cause
The report comes just days after the CDC indicated it was focusing more attention on the presence of vitamin E acetate in after-market THC products used in vaping devices.
However, the agency is not yet ready to declare vitamin E acetate or THC as the cause of the vaping lung problems. There are still a number of cases where THC appears to have not played a role.
The link to vitamin E acetate was first mentioned by New York State Department of Health investigators in early September, after the substance became a key focus of their own investigation.
Vitamin E acetate is a common nutritional supplement. However, it is usually ingested or used as a topical product applied to the skin. However, health officials say its oil-like properties could cause respiratory problems like those being seen when inhaled, and investigators say the samples tested have been shown to contain large amounts of it.
In recent months, even beyond the lung injuries, there has been increased scrutiny of e-cigarettes, which have become the most popular form of nicotine among teens and young adults. In addition to the risk of e-cigarette respiratory illnesses, there is also now a new generation of teens addicted to JUUL, which contains high levels of nicotine and was aggressively marketed to individuals who were not prior cigarette smokers.
A growing number of JUUL injury lawsuits are now being pursued against the manufacturers, alleging that the products were illegally marketed to kids while failing to disclose that each of the e-cigarette pods contain more nicotine than a pack of tobacco cigarettes.